Hail, Lee
- When
- May 16, 5:53 PM CST to 5:54 PM CST
- Where
- Lee County, Harmon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.720, -89.550
Scattered thunderstorms moved across northern Illinois during the evening of May 16th into the early morning of May 17th producing mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois during the evening of May 16th into the early morning of May 17th producing mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 5:39 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 639 PM CDT Thu May 16 2019 .MESOSCALE DISCUSSION... 639 PM CDT Closely watching what appears to be more robust surface based convective initiation taking place over Whiteside County evident on GOES-16 1 min imagery and more recently in 88D data. This development is taking place in an area that has seen festering cumulus field for several hours now close to the intersection of the outflow boundary from earlier convection and near the synoptic front. Storm motion would tend to favor storms moving east into the somewhat more stabilized air mass in the wake of the earlier convection, though SPC mesoanalysis would suggest still ample elevated instability. DVN WSR-88D VWP still shows moderately strong flow aloft with 40-45kt around 6km. Shear profiles appear adequate for organized storm structure, including possible supercells. Bunkers-right moving storm motion is southeastward, roughly parallel to the remnant outflow boundary evident in GOES-16 split window difference channel. Large temp/dewpoint spreads in the warm sector would tend to favor cold RFD and low tornado threat, however, anything able to latch onto the remnant outflow would need to be more closely watched. Given the very steep lapse rates on the leading edge of the EML nosing into the region and forecast wind shear, think the primary threat will be large hail, potentially up to golf balls. Depending on coverage of the storms, the a more robust wind threat could develop if storms congeal and forward propagate. - Izzi && .SHORT TERM... 358 PM CDT Through Friday morning... Potent MCS which tracked through our CWA earlier this morning is just now clearing out southern counties and came through a bit more robust than we had initially anticipated as it encounter just enough surface-based inflow parcels to produce some sporadic stronger wind and larger hail. Visible satellite imagery reveals the telltale signs of a fairly worked-over atmosphere in the wake of this departing system, with stable wave clouds and clearing skies across southern Wisconsin and northern Illinois. That said, seeing some hints of ACCAS across the region, a manifestation of the extremely steep lapse rate plume advected in overhead from the west. Recent SPC mesoanalysis indicates maximum lapse rates in the 2-6 km layer approaching 9 C/km nosing into our far northwestern counties at this time. With little in the way of large scale forcing for ascent present upstream with mid-level height tendencies event slowly rising, any convective re-development through this evening will be tied to mesoscale processes which makes for a continued challenging and uncertain forecast. Compounding this issue is the fact that the suite of hi-resolution CAM guidance has modeled the post-MCS environment with varying degrees of success which doesn't add confidence to the near-term portion of the forecast. With all of this in mind, it is with low confidence that we lay out our latest forecast thoughts over the next 12 to 18 hours. Based on surface observations and recent GOES-16 split-window difference imagery, it appears the remnant outflow boundary from the departing MCS may be located from near a Stockton to La Salle line. To the west of this line, cumulus is trying to bubble, although recent point soundings reveal the environment is still capped with +15C air up around 800 mb. Farther upstream, a small patch of cumulus is also attempting to develop across central Iowa ahead of an incoming cold front. It is along and near these two boundaries that renewed convective development appears most probable in a west-to-east oriented line from central Iowa and into northwestern Illinois this evening. Should convection develop as lingering capping is eroded, the favored time appears to be between 8 and 11 pm or so. This convection would have the potential to also become strong to severe, although the main threat would appear to be from large hail (possibly to the size of golf balls initially) before quick upscale growth into a southward-oozing complex results in a transition to a gusty wind and heavy rainfall potential. Latest indications are that a developed cold pool may help push another outflow south pretty quickly, and this would likely limit the potential for training and widespread flooding as the focusing boundary moves southward. Very late tonight or into Friday morning, another area of modest isentropic upglide/warm advection associated with the eastern extent of the low-level jet may result in renewed thunderstorm development across Iowa and eventually into our CWA with the most likely location for this activity beginning to focus near and north of I-80 into Friday afternoon. This activity would likely be elevated above a frontal boundary, but modest deep layer shear and instability aloft would support a threat for some quarter sized hail. Carlaw && .LONG TERM... 209 PM CDT Friday through Saturday night... The long term forecast period continues to look quite active with periods of showers and thunderstorm likely. Showers and thunderstorms will be ongoing at the beginning of the period Friday morning. The cold front that is expected to push south through the region tonight is still expected to stall out over the southern portions of the CWA. For Friday, locations north of the front will be under cool ely flow and locations with a direct fetch off of Lake Michigan will see highs in the upper 40s along the lake and lower to middle 50s inland. Locations south of I-80 but north of the front should be a little warmer, but highs will still only be in the upper 50s. There should be a sharp gradient to temperatures, with locations south of the boundary seeing highs hit 80 F or slightly higher. Persistent southerly low level flow will continue to usher in elevated instability in a zone of broad isentropic lift along and north of the front. The regional and global models continue to indicate a series of shortwaves over-topping the upper ridge and along the front. This will keep showers and thunderstorms ongoing across much of the CWA through Friday, though locations south of the front may see more scattered activity while areas north of the front will see the most widespread activity. The GFS continues to indicate pwats close to 1.5 inches pooling invof the front, which is in the 99th percentile of deep layer moisture per the DVN sounding climatology. With 850-500 mb flow trending to be wly along the east- west oriented front, there will likely be periods of training storms producing periods of locally heavy rainfall. Pcpn amounts from the initial activity from the short term period will be compounded by rainfall Friday into Friday night. Depending on how much training of thunderstorms occurs, there could be some potential for localized flooding issues. However, the front is expected to begin to lift north Friday afternoon into Friday evening, so the area of widespread moderate to occasionally have rainfall will also lift to the north, with the main axis of heavier rain moving into srn Wisconsin Friday night. While the greatest threat for severe weather will be to the west of the local area over the Central Plains, there will still be some potential for severe weather over the area along and just north of the front where elevated instability may be strong enough to produce some isolated severe thunderstorms, with damaging winds and large hail being the primary threats. the latest SPC Day 2 Convective Outlook continues to highlight nrn IL/IN in a Marginal Risk area. With the front pushing north into Wisconsin overnight Friday night, a temporary lull in pcpn is expected for late Friday night into Saturday morning. The global models are in relatively good agreement on pushing the front north, overspreading the area with the much warmer, but more humid air on Saturday. So, expect that much of the CWA should still see temperatures approach or slightly exceed the 80F mark, but a slight sely component to sfc winds could still keep the IL lake front cooler, with highs in the middle to upper 60s. More extensive cloud cover over the far nrn and wrn portions of the CWA could limit max temps to the middle 70s. Saturday night through Wednesday... The setup on Sunday has looked a little concerning for several days. SPC has the area outlooked in the Day 4. A sharp and quickly moving negatively tilted trough will shift form the middle Mississippi Valley and on through the lower Great Lakes into lower MI during the day. This will drive an attendant surface low along the Mississippi Valley and a cold front through NE IL and NW IN. Timing of the wave and limited instability ahead of the front may preclude a more significant severe threat, but expect a period of showers and thunderstorms as a strong sswly low-level jet of 45-50 kt keeps the moisture influx going, coincident with enhanced upper forcing, and this strong mean could support a damaging wind threat, especially as instability builds ahead of the front, favored for the eastern half of the area. Monday appears to be a quieter period in wake of the passing low/cold front in conjunction with some modest height rises. Weak upper ridging should quickly move across the region on Monday. Unfortunately the upper air pattern reloads as another closed upper low across the desert Southwest will eject northeastward in a similar fashion to Sunday's low, again becoming negatively tilted. The surface low will again pass to our west. The Tuesday-Wednesday morning period will become unsettled yet again. This wave will drive several waves of showers and thunderstorms, largely focused on the Tuesday and Tuesday night time frame. Things are a bit more muddled for Wednesday as the main system may be ejecting to the northeast, but the current suite of guidance has the main wave through in the morning such that Wednesday could be dry. Some of the longer term guidance is hinting at a building ridge that could pump up temperatures quite a bit toward the beginning of the Memorial Day holiday weekend, but there are some lingering convective chances to monitor given the continued southwest flow. KMD/Rodriguez && .AVIATION... For the 18Z TAFs... A continued very challenging forecast for this evening in wake of ongoing thunderstorms and poor performance from near term model guidance. For Chicago area airports, the summarized concerns are: - Showers and thunderstorms continuing south of main terminals this afternoon. - Scattered thunderstorms redeveloping late afternoon into the evening across the region, with highest coverage likely west of Chicago but could very well be storms at the airports themselves - Messy winds behind convection settling to southwest this afternoon, then turning northeast tonight and continuing into Friday morning with MVFR ceilings and a chance for IFR - Showers lingering overnight into Friday morning, possibly with embedded thunder Mature convective system will move southeast of the main Chicago terminals and off toward northwest and north central Indiana this afternoon. Winds will be messy right behind the convection, but should settle back to a SW direction. Redeveloping storms in the region are anticipated. These would likely be scattered in nature initially. These are most favored across Iowa into north central Illinois, but at least some in northeast Illinois are expected, and they could even be well organized and last for several hours. However, confidence is still somewhat low for the immediate Chicago area. A TEMPO for the early-mid evening with TSRA may have to be added if confidence increases more. At this point have just backed off on the better coverage timing closer to the front, but confidence is admittedly still rather low for coverage at the individual terminals. The cold front will move through later tonight and turn winds northeast into Friday morning. These will likely be gusty, and with the cooler marine air moving in, there is likely to be MVFR clouds and IFR is possible. Some fog also could be realized, likely MVFR at ORD and MDW if it materializes. Expect showers to continue at times overnight into Friday. KMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
340 PM CDT Thu May 16 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
340 PM CDT Thu May 16 2019 /440 PM EDT Thu May 16 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Fog Risk.
DISCUSSION...
A conditional severe thunderstorm threat remains for mid to late evening
and into the early overnight hours. The atmosphere is stable in wake
of earlier storms, but should quickly recover again tonight. Initial storms
would be capable of strong winds and large hail. The threat may shift
to very heavy rainfall and localized flooding potential overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms should be ongoing Friday morning, with the axis of
the strongest, and potentially severe, storms should be roughly
along and north of the I-80 corridor. The area of thunderstorms should
lift north through the day and into southern Wisconsin Friday evening.
Training thunderstorms may produce areas of heavy rainfall, with
flooding possible. Some storms may be strong to severe, producing
large hail and damaging winds.
Periods of thunderstorms are expected through the weekend and into
next week. There may be additional periodic chances for severe
thunderstorms, with the greatest chances on Sunday and then Tuesday
into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 40 mph.
LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 PM CDT Thu May 16 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 40 knots.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Severe Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Sunday...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk.
Tuesday and Wednesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
224 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN 2 N CRESCENT CITY 40.80N 87.86W
05/16/2019 M0.73 INCH IROQUOIS IL COCORAHS
RAIN FELL IN 15 MINUTES.
&&
ACSSpecial Weather Statement
National Weather Service Chicago/Romeoville
230 PM CDT Thu May 16 2019
ILZ033-039-162015-
Iroquois IL-Ford IL-
230 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND
SOUTHWESTERN IROQUOIS COUNTIES UNTIL 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buckley, or 7 miles north of Paxton, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paxton, Cissna Park, Buckley, Melvin, Loda, Roberts, Elliott and
Thawville.
Including the following interstate...
I-57 between mile markers 258 and 278.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.
LAT...LON 4054 8830 4072 8808 4061 8788 4049 8790
4049 8794 4040 8793 4040 8829
TIME...MOT...LOC 1930Z 311DEG 28KT 4056 8815
CarlawPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
236 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 1 SW PLAINFIELD 41.60N 88.22W
05/16/2019 WILL IL PUBLIC
PICTURE SHARED VIA SOCIAL MEDIA OF UPROOTED
TREE BLOCKING RIVER ROAD IN PLAINFIELD. TIME
ESTIMATED BY RADAR.
1215 PM TSTM WND DMG OSWEGO 41.68N 88.35W
05/16/2019 KENDALL IL PUBLIC
PICTURE SHARED VIA SOCIAL MEDIA OF LARGE
TREE UPROOTED ON MAIN STREET SOUTH OF
DOWNTOWN OSWEGO. TIME ESTIMATED BY RADAR.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
240 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 1 SSW PLAINFIELD 41.59N 88.21W
05/16/2019 WILL IL PUBLIC
PICTURED SHARED VIA SOCIAL MEDIA OF A LARGE
UPROOTED TREE AT THE CORNER OF RENWICK ROAD
AND RENWICK PARK DRIVE. TIME ESTIMATED VIA
RADAR.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 1 N NEW LENOX 41.53N 87.97W
05/16/2019 WILL IL LAW ENFORCEMENT
NEW LENOX POLICE DISPATCH REPORTS CEDAR
AVENUE CLOSED NORTH OF NEW LENOX DUE TO
DOWNED POWER LINES. TIME ESTIMATED BY RADAR.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG MILFORD 40.63N 87.70W
05/16/2019 IROQUOIS IL LAW ENFORCEMENT
IROQUOIS COUNTY SHERIFFS OFFICE REPORTS
POWER LINES DOWN NEAR MILFORD.
0200 PM TSTM WND DMG 1 W WATSEKA 40.78N 87.75W
05/16/2019 IROQUOIS IL LAW ENFORCEMENT
IROQUOIS COUNTY SHERIFFS OFFICE REPORTS
POWER LINES DOWN IN WATSEKA.
&&
WSLThe Quad Cities radar (KDVN), 86 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
18 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail was reported on Interstate 88 near Ashton.
Golf ball size hail was reported on Route 251, three miles north of Route 30.
A train spotter measured hail 2.25 inches in diameter with a lot of golf ball size hail.
A 30 foot tall Pine tree was uprooted and blocked a roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819375, 819379, 819376, 819377, 819378, 819380, 819384, 819381, 819383, 819385, 819527, 819386, 819507, 819512, 819514, 819515, 819521, 819529, 819528.